Missouri, 2006

Hail in Missouri, March 8, 2006

March 8, 2006 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 8, 3:25 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 8, 3:25 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CST WED MAR 8 2006

.DISCUSSION...

MAIN WARM FRONT HAS MOVED TO THE NORTHERN PORTIONS OF THE FORECAST
AREA. SOME CU HAS DEVELOPED ALONG IT WITH ISOLATED SHOWER ACTIVITY.
MEANWHILE...THE REST OF THE CWA IS UNDER A THICK CIRRUS SHIELD.  DRY
LINE IS APPROACHING FROM THE WEST...BUT SO FAR NOTHING HAS GONE UP
ALONG IT AS IT SLOWLY BULGES EAST.  FOR NOW...THINKING THAT IF WE
CANNOT GET SOME CONVECTION TO FORM MORE SUBSTANTIALLY ALONG THE WARM
FRONT...WE WILL PROBABLY HAVE TO WAIT FOR THE MAIN SHORTWAVE TO GET
CLOSER TO HAVE MUCH CONVECTION.

AS MAIN WAVE GETS HERE...EXPECT TSRA TO BLOSSOM OVERNIGHT. HAVE KEPT
HIGH POPS IN PLACE. PRECIPITABLE WATER IS AROUND AN INCH...SO COULD
SEE SOME LOCALLY HEAVY RAINFALL. NAM/GFS HAVE THE COLD FRONT EXITING
THE AREA BY 12Z THU AND STILL SHOWING SOME POST FRONTAL RAIN WITH
IT. FIRST THOUGHT WAS TO COMPLETELY REMOVE POPS FOR THE
AFTERNOON...HOWEVER WITH THE MAIN UPPER LEVEL TROF NOT THROUGH
YET...HAVE RETAINED FOR THE SOUTHEAST CORNER.

SEVERAL CHANCES OF RAIN OCCUR IN THE LATTER HALF OF THE
FORECAST...WITH A LONGWAVE TROF TO OUR WEST AND LITTLE SHORTWAVES
MOVING THROUGH. A LOT OF UNCERTAINTY IN THE MODELS WITH POSITION OF
SURFACE FRONTS. GFS HAS A FRONT STALLED OUT ACROSS US FOR A COUPLE
OF DAYS...AND THE OTHER MID RANGE MODELS HAVE MOVING THROUGH AT
VARIOUS TIMES.  DUE TO UNCERTAINTY HAVE NOT MADE MANY CHANGES TO THE
FORECAST.  TEMPERATURE-WISE WE ARE GENERALLY IN THE 60S OVER THE
WEEKEND...COOLING OFF BY MID WEEK.

27

&&

.PREV DISCUSSION...

QUICK UPDATE OF GRIDS AND ZONES TO COVER LATEST TRENDS...MAINLY IN
DEWPOINTS AND WEATHER. BULK OF THE EARLY MORNING CONVECTIVE PRECIP IS
EXITING OFF TO THE NORTHEAST ON THE NOSE OF AN 85H JET AND THETA-E
ADVECTION. SURFACE WARM FRONT CURRENTLY LIES FROM NEAR THE KC METRO
TO KIRKSVILLE THIS MORNING. THIS IS ALLOWING THE ATMOSPHERE OVER NW
MISSOURI AND ERN KS TO RECOVER QUICKLY IN PREPARATION FOR THE MAIN
EVENT THIS AFTERNOON AND EVENING.

SURGE OF UPPER 50S TO NEAR 60 DEWPOINTS ALREADY INTO MUCH OF ERN KS
WITH 59 DEGREE DEWPOINT AND 70 DEGREE AIR TEMPERATURE ALREADY UP TO
CHANUTE. ALL MODELS INSISTENT ON BRINGING A 60 DEWPOINT UP TO THE KC
AREA WITH TEMPERATURE WARMING INTO THE LOWER 70S. DRYLINE IS
FORECAST TO RACE ACROSS CENTRAL KS THIS AFTERNOON AND IN COMBINATION
WITH THE AFOREMENTIONED WARM FRONT WILL SERVE AS THE FOCUS FOR
AFTERNOON CONVECTION. UPPER LEVEL SUPPORT WILL ALSO AID IN
CONVECTIVE DEVELOPMENT WITH IMPRESSIVE DYNAMICAL WIND FIELDS.

CURRENT EXTENSIVE CLOUD COVER MAY BE THE LIMITING FACTOR FOR MORE
EXTENSIVE SEVERE WEATHER THIS AFTERNOON KEEPING INSTABILITY ONLY
MODERATELY HIGH (MLCAPES NR 1500 J/KG). BACKED WINDS ALONG THE WARM
FRONT ALONG WITH IMPRESSIVE 0-6KM BULK SHEAR VALUES WOULD ARGUE FOR
ROTATING SUPERCELLS WITH TORNADOES...HOWEVER ATMOSPHERIC WINDS MAY
SHEAR STORMS TOO STRONGLY GIVEN AVAILABLE CAPE. CURRENT THINKING IS
THAT LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE
STORMS...HOWEVER ISOLATED SHORT LIVED TORNADOES CANNOT BE RULED
OUT...PARTICULARLY ALONG THE WARM FRONTAL BOUNDARY UPON INITIAL
STORM FORMATION...AND ESPECIALLY IF DESTABILIZATION AND MOISTURE
RETURN IS GREATER THAN ANTICIPATED AT THIS TIME.

STORMS WILL LIKELY CONGEAL INTO A QUASI-LINEAR SYSTEM LATER THIS
EVENING AND RACE OFF TO THE SOUTHEAST. SEVERE POTENTIAL WILL SHIFT
WITH THE LINE AND MAY BEGIN TO CHANGE FROM A HAIL THREAT TO MORE OF
A WIND THREAT AS STRONG MID LEVEL WINDS ARE TRANSPORTED TO THE
SURFACE WITH CONVECTIVE DOWNDRAFTS.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Mar 8, 1:01 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CST WED MAR 8 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON GENERALLY ALONG AND
SOUTH OF HIGHWAY US-36...AND WEST OF A LINE FROM KIRKSVILLE TO
CLINTON. STORMS ARE EXPECTED TO DEVELOP IN EASTERN KANSAS AS SOON AS
2 PM AND MOVE QUICKLY EAST AT NEAR 35 MPH. THESE STORMS HAVE THE
POSSIBILITY OF PRODUCING HAIL IN EXCESS OF ONE INCH IN
DIAMETER...WIND GUSTS IN EXCESS OF 55 MPH...AND ISOLATED TORNADOES.

THIS THREAT WILL PERSIST INTO THE EVENING HOURS...PROGRESSING EAST
ALONG A QUICKLY MOVING COLD FRONT. AREAS THROUGHOUT CENTRAL MISSOURI
MAY EXPERIENCE LARGE HAIL AND HIGH WINDS THROUGH THE EVENING...ALTHOUGH
THE TORNADO THREAT WILL LIKELY HAVE DECREASED BY THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AND MONDAY. AT THIS
TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING ACROSS
EASTERN KANSAS AND WESTERN MISSOURI.

21

In the hours before

Special weather statement, Mar 8, 4:00 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CST WED MAR 8 2006

MOZ004>006-014-082230-
DAVIESS-GENTRY-HARRISON-MERCER-
400 PM CST WED MAR 8 2006

...SIGNIFICANT WEATHER ALERT FOR HARRISON...NORTHWESTERN DAVIESS...
SOUTHEASTERN GENTRY AND WESTERN MERCER COUNTIES UNTIL 430 PM CST...

AT 358 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PATTONSBURG...OR 11 MILES
SOUTH OF ALBANY...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE NEAR...
  NEW HAMPTON BY 410 PM CST.
  BETHANY BY 420 PM CST.
  RIDGEWAY AND 9 MILES SOUTH OF EAGLEVILLE BY 430 PM CST.

THE TOWN OF MCFALL IS ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

NRR
Special weather statement, Mar 8, 4:37 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CST WED MAR 8 2006

MOZ005-006-082300-
HARRISON-MERCER-
437 PM CST WED MAR 8 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN HARRISON AND NORTHWESTERN
MERCER COUNTIES UNTIL 500 PM CST...

AT 432 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF NEW HAMPTON...OR 10 MILES
NORTHWEST OF BETHANY...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  EAGLEVILLE AND 8 MILES NORTHWEST OF RIDGEWAY BY 445 PM CST.

THE TOWN OF BLYTHEDALE IS ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

NRR

The radar

The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
March 8, 4:48 PM CST
Where
Harrison County, Cainsville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.433, -93.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498963.